Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 224, NWS Jackson, MS

July 1, 2002Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 1, 2002, 11:08 PM CDT for Madison County, Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2002, 11:08 PM CDT (04:08 UTC)
Expired
Jul 1, 2002, 11:45 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison County, MS

What was reported inside it

TimeReportWhereRemark
Jul 1, 11:30 PM CDTThunderstorm WindMadison, MSSeveral large limbs were blown down in the Northbay Subdivision.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2836 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS54 KJAN 020408 CCA
SVRJAN
MSC089-020445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1102 PM CDT MON JUL 1 2002

*** CORRECTION ***

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1145 PM CDT

* AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS ENTERING SOUTHEASTERN MADISON      
  COUNTY...MOVING NORTHWEST AT 20 MPH.

* THESE SEVERE THUNDERSTORMS WILL...
  BE NEAR CANTON AT 1115 PM CDT

THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS...FREQUENT 
LIGHTNING...AND HEAVY DOWNPOURS.
  

LAT...LON 3245 9008 3262 8984 3260 8980 3262 8975
          3268 8974 3287 8988 3256 9027

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:55 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 1, 9:55 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
955 PM CDT MON JUL 1 2002

ON SATELLITE UPPER SHEAR AXIS IS KEEPING CONVECTION GOING FOR THE
CENTRAL AND SOUTH. SO HAVE INCREASE POPS SOME AND WORDED MAINLY
BEFORE MIDNIGHT. WILL UPDATE BEFORE MIDNIGHT...WHEN ACTIVITY GRADUALLY
DISSIPATES.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17

In the hours before

Local storm report, Jul 1, 6:11 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT MON JUL 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    3NW LUMBERTON             MS   WIND DAMAGE
07/01/02   LAMAR                          LAMAR DISPATCH REPORTED
                                          TREES DOWN 3 NORTHWEST OF
                                          LUMBERTON ALONG HIGHWAY
                                          13.
Local storm report, Jul 1, 9:13 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
913 PM CDT MON JUL 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM                              MS   WIND DAMAGE
07/01/02   JONES                          E.O.C REPORTED SEVERAL
                                          TREES DOWN THROUGHOUT
                                          COUNTY FROM 810 PM TO 845
                                          PM.
Special weather statement, Jul 1, 10:10 PM CDT, 58 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1010 PM CDT MON JUL 01 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR
SOUTHEAST  ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI...MAINLY BEFORE MIDNIGHT. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE MAINLY BEFORE MIDNIGHT GENERALLY
ALONG INTERSTATE 20. WITH THE STRONGER STORMS GUSTY WINDS TO 60
MILES AN HOUR...DIME SIZE HAIL...FREQUENT LIGHTNING...AND BRIEF
HEAVY RAINS CAN BE EXPECTED.

INSTABILITY AND AN UPPER LEVEL DISTURBANCE WILL KEEP THE STORMS
GOING MAINLY BEFORE MIDNIGHT. THE THUNDERSTORM ACTIVITY WILL
GRADUALLY DISSIPATE BETWEEN MIDNIGHT AND 2 AM.

THE ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
FOR THE REST OF THE NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:14 PM CDTSevere Thunderstorm WarningJANJones41 min
Jul 1, 8:33 PM CDTSevere Thunderstorm WarningJANJasper32 min
Jul 1, 9:06 PM CDTSevere Thunderstorm WarningJANSimpson29 min
Jul 1, 9:22 PM CDTSevere Thunderstorm WarningJANJasper28 min
Jul 1, 10:20 PM CDTSevere Thunderstorm WarningJANRankin40 min
Jul 1, 11:05 PM CDTSevere Thunderstorm WarningJANMadison40 min
Jul 2, 5:34 PM CDTSevere Thunderstorm WarningJANLowndes46 min
Jul 2, 5:49 PM CDTSevere Thunderstorm WarningJANClay31 min
Jul 2, 6:34 PM CDTSevere Thunderstorm WarningJANNoxubee46 min
Jul 2, 6:54 PM CDTSevere Thunderstorm WarningJANOktibbeha31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.